Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 25, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2011, 7:15 PM CDT for Day County, Marshall County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2011, 7:15 PM CDT (00:15 UTC)
- Expired
- May 30, 2011, 7:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:15 PM CDT | TSTM WND GST 60 | 1 N Andover, SD | GRAIN BIN TIPPED OVER. EMPTY 12,000 GALLON FEUL TANK MOVED ACOASS YARD. HOPPER AND TRAILER TIPPED OVER. |
| May 30, 7:20 PM CDT | TSTM WND DMG | Pierpont, SD | 3 POWER POLES SNAPPED. ROOF OFF OF HOUSE AND BAR. WINDS ESTIMATED AT 70 TO 80 MPH. |
| May 30, 7:30 PM CDT | TSTM WND DMG | 8 Sse Britton, SD | DAMAGE TO HOME AND FARM IMPLEMENTS ON FARMSTEAD. DAMAGE ESTIMATE OF 60 TO 80 THOUSAND DOLLARS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:52 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS53 KABR 310015 SVRABR SDC037-091-310045- /O.NEW.KABR.SV.W.0025.110531T0015Z-110531T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 715 PM CDT MON MAY 30 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTH CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 745 PM CDT * AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANDOVER...OR 13 MILES SOUTHEAST OF GROTON...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PIERPONT AROUND 720 PM CDT... LANGFORD AND ROSLYN AROUND 730 PM CDT... FORT SISSETON STATE PARK AND EDEN AROUND 740 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. LAT...LON 4579 9784 4562 9730 4530 9765 4540 9798 TIME...MOT...LOC 0015Z 210DEG 44KT 4540 9783 WIND...HAIL 60MPH 1.00IN $$ PARKIN
1 follow-up statement
460 WWUS53 KABR 310032 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 732 PM CDT MON MAY 30 2011 SDC037-091-310045- /O.CON.KABR.SV.W.0025.000000T0000Z-110531T0045Z/ MARSHALL SD-DAY SD- 732 PM CDT MON MAY 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DAY AND SOUTH CENTRAL MARSHALL COUNTIES UNTIL 745 PM CDT... AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF LANGFORD...OR 15 MILES SOUTH OF BRITTON...MOVING NORTHEAST AT 60 MPH. IN ADDITION...AT 715 CDT...WIND DAMAGE WAS REPORTED IN THE TOWN OF ANDOVER WITH THIS STORM...AT 730 CDT DAMAGE WAS REPORTED IN THE CITY OF PIERPONT. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL DAY AND SOUTH CENTRAL MARSHALL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. LAT...LON 4552 9793 4579 9784 4562 9730 4539 9755 TIME...MOT...LOC 0031Z 208DEG 53KT 4564 9766 WIND...HAIL 60MPH 1.00IN $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:40 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 30, 2:40 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT MON MAY 30 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SEVERE WEATHER POTENTIAL THIS AFTERNOON/TONIGHT...AND WINDS ON
TUESDAY WILL BE THE MAIN FORECAST CHALLENGE.
AS OF 19Z...AND AREA OF LOW PRESSURE IS SITUATED OVER HAND COUNTY.
STRONG SOUTHERLY WINDS AHEAD OF THE LOW PRESSURE HAS BROUGHT LLM
INTO THE EASTERN CWA...WITH DEW POINTS IN THE UPPER 60S...TO THE
LOWER 70S. WITH THESE HIGH DEW POINTS...AND PWATS APPROACHING TWO
STANDARD DEVIATIONS ABOVE NORMAL...WILL MAINTAIN THE CURRENT FFA
AND WILL CONTINUE TO MENTION LOCALLY HEAVY RAINFALL AS WELL. AS
FOR THE SEVERE POTENTIAL...OUR 18Z SOUNDING IS SHOWING A PRETTY
HEALTHY CAP WITH H750 TEMPS AROUND 18C AND H7 TEMPS AROUND 14C.
HOWEVER COLDER AIR ALOFT WILL EVENTUALLY ERODE THE CAP...WITH H7
TEMPS PROGGED TO DROP TO 9C LATER THIS AFTERNOON. THE EROSION OF
THE CAP IS MORE EVIDENT OVER CENTRAL NEBRASKA OR WHERE A LINE OF
CU HAS BEEN DEVELOPING. BELIEVE CONVECTION SHOULD DEVELOP WITHIN
THE NEXT FEW HOURS...ESPECIALLY NEAR THE COLD FRONT/DRY LINE.
INDIVIDUAL DISCRETE SUPERCELLS COULD BE POSSIBLE...HOWEVER WITHIN
A FEW HOURS STORMS SHOULD CONSOLIDATE INTO A LINE OF STORMS. THESE
STORMS SHOULD QUICKLY RACE NORTHEAST ACROSS THE EASTERN CWA
BETWEEN 22Z AND 04Z. WHILE NOT CURRENTLY IN THE FORECAST...AM A
BIT CONCERNED WITH ELEVATED CONVECTION WITHIN THE COLD SECTOR OF
THE SURFACE LOW...OR OVER THE NW CWA LATER TONIGHT. ALL CONVECTION
SHOULD BE EAST AND NORTH OF THE CWA BY 6Z...WITH DRY CONDITIONS
EXPECTED FOR THE REST OF THE SHORT TERM.
THE OTHER ISSUE IN THE SHORT IS WINDS ON TUESDAY. MODELS ARE STILL
INDICATING STRONG WINDS ACROSS MUCH OF THIS CWA...WITH SUSTAINED
WINDS AROUND 30 KNOTS POSSIBLE. MOMENTUM TRANSFER IN BUFKIT IS
SIGNIFICANTLY LESS THEN WHAT PREVIOUS MODELS INDICATED...AND ARE
NO LONGER SHOWING HIGH WIND WARNING CRITERIA. BECAUSE OF MODEL
UNCERTAINTY...WILL MAINTAIN THE HIGH WIND WATCH.
.LONG TERM...WEDNESDAY THROUGH MONDAY
DECENT AGREEMENT EXISTS IN LONG RANGE MODELS WITH SEVERAL FEATURES
EARLY TO LATCH ONTO...FOLLOWED BY A PROLONGED PERIOD IN WHICH THE
REGION COULD EXPERIENCE SIGNIFICANT DRYING. TO START OFF THE
PERIOD...EXITING UPPER LOW TO THE EAST...AND A DEVELOPING LOW OVER
THE WESTERN CONUS WILL LEAD TO RIDGING ACROSS THE PLAINS. AN
EJECTING SHORTWAVE WILL INDUCE SURFACE LOW DEVELOPMENT IN EASTERN
MONTANA...HOWEVER FORCING FOR OUR AREA WILL MAINLY CONSIST OF LOW
LEVEL JET DEVELOPMENT THURSDAY AM. WARM AIR SHOULD CAP THE CWA
DURING THE DAY THURSDAY WITH H7 TEMPERATURES INTO THE LOW
TEENS...HOWEVER A SECOND ROUND OF CONVECTIVE ACTIVITY POSSIBLE WITH
LOW LEVEL JET REESTABLISHMENT POSSIBLE AGAIN FRIDAY AM ACROSS THE
NORTHERN TIER OF THE CWA AS A SHORTWAVE MOVES ACROSS ND. AN UPPER
LOW ACROSS CENTRAL CANADA WILL BRIEFLY FEED COOL AIR INTO THE
NORTHERN PLAINS FOR THE END OF THE WORK WEEK/START OF NEXT
WEEK...HOWEVER A SURGE OF WARMER AIR ALOFT UNDER A BROAD RIDGE IS
EXPECTED TO DEVELOP FOR THE END OF THE WEEKEND/START OF NEXT
WEEK...PROMISING WARMER TEMPERATURES AND DRY CONDITIONS.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LOW PRESSURE RESPONSIBLE FOR IFR VISBY/CIGS ACROSS KPIR/KMBG/KABR
WILL LIFT NORTHWARDS TODAY. THIS WILL LEAD TO VISBY/CIGS GRADUALLY
IMPROVING TO VFR/MARGINALLY MVFR...FIRST FOR KABR...THEN KPIR
FOLLOWED BY KMBG THROUGH THE LATE MORNING INTO THE AFTERNOON
HOURS. WILL SEE SOUTH WINDS 20 TO 30KTS FOR KABR/KATY POSSIBLE
DEVELOP TODAY...ALONG WITH THE POSSIBILITY FOR THUNDERSTORMS
DURING THE AFTERNOON/EVENING. THERE IS THE RISK THAT STORMS
AFFECTING THESE TERMINALS COULD PRODUCE HAIL AND STRONG WINDS.
ONCE FRONTAL PASSAGE OCCURS THIS AFTERNOON FOR KABR/KATY...WILL
SEE A BRIEF RESPITE FROM HAZARDOUS WEATHER...HOWEVER STRONG
NORTH/NORTHWEST WINDS ANTICIPATED TONIGHT FOR KMBG/KPIR AND BY
MORNING FOR KABR/KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-JONES-LYMAN-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-
MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BIG STONE-
TRAVERSE.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...CONNELLY
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHazardous weather outlook, May 30, 5:05 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 505 AM CDT MON MAY 30 2011 SDZ003-004-009-015-016-033>036-048-051-311015- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- LYMAN-BUFFALO- 505 AM CDT MON MAY 30 2011 /405 AM MDT MON MAY 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS NOW IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE EXPECTED. THUNDERSTORMS ARE FORECAST ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY THIS MORNING...AND THEN AGAIN LATE THIS AFTERNOON. AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM...PRIMARILY FOR LARGE HAIL...CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. ALSO...STRONG WEST WINDS COULD REACH HIGH WIND WARNING CRITERIA ON TUESDAY. A HIGH WIND WATCH IS IN EFFECT AT THIS TIME FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE MISSOURI RIVER VALLEY THIS AFTERNOON. MNZ039-046-SDZ005>008-010-011-017>023-037-045-311015- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-JONES- 505 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST THIS MORNING...AND THEN AGAIN THIS AFTERNOON THROUGH LATE THIS EVENING. SOME STORMS COULD BECOME SEVERE...BOTH THIS MORNING AND THIS AFTERNOON INTO THE EVENING...WITH LARGE HAIL THE PRIMARY THREAT THIS MORNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 9 AM CDT. A VARIETY OF SEVERE WEATHER TYPES ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...RANGING FROM VERY LARGE HAIL AND DAMAGING WINDS TO PERHAPS A TORNADO OR TWO...EARLY ON. HEAVY RAIN AND FLASH FLOODING ARE ALSO CONCERNS THIS AFTERNOON INTO THIS EVENING. ON A SEPARATE NOTE...STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO THIS EVENING. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. ALSO...STRONG WEST WINDS COULD REACH HIGH WIND WARNING CRITERIA ON TUESDAY. A HIGH WIND WATCH IS IN EFFECT AT THIS TIME FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON THROUGH LATE THIS EVENING. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 25 min |
| May 30, 7:58 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 35 min |
| May 30, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 21 min |
| May 31, 2:29 AM CDT | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 18 hr |
| May 31, 9:44 AM CDT | Areal Flood Advisory | ABR | Codington | 23 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.